Alert archive / Arkansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 96, NWS Tulsa, OK

April 11, 1994Benton County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 11, 1994, 5:20 PM CDT for Benton County, Washington County, Arkansas. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
Apr 11, 1994, 5:20 PM CDT (22:20 UTC)
Expired
Apr 11, 1994, 6:00 PM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Benton County, AR, Washington County, AR

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1994-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1994-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
872 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 112221
SVRFSM
ARC007-143-131-112300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
520 PM CDT MON APR 11 1994
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHWEST ARKANSAS
 
   ...BENTON COUNTY...WASHINGTON COUNTY
 
IN WEST CENTRAL ARKANSAS
 
   ...SEBASTIAN COUNTY
 
WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10
MILES EAST OF SILOAM SPRINGS ARKANSAS TO 8 MILES WEST OF FORT SMITH.
 
MOVEMENT WAS EAST-NORTHEAST 30 MPH.
 
NICKLI-SIZE HAIL HAS BEEN REPORTED WITH THIS LINE OF SEVERE
THUNDERSTORMS.R
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:38 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 11, 3:38 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
0330 PM CDT MON APR 11 1994

BAND OF SHOWERS AND SOME SVR STORMS CONTINUING ACROSS ERN OK. LO NOW
LOCATED TO THE SW OF TULSA WITH FRONT XTDG THRU LOW IN ERN OK.  SFC
SYSTEM HAS MOVED A LITTLE FASTER TO THE NORTH AND EAST THAN WHAT THE
MODELS WERE PREDICTING AND AM XPTG FRONT TO EXIT THE STATE BY POSSIBLY
AS SOON AS MIDNIGHT.  SHOWERS AND STORMS WL BE LIKELY OVR ERN PORTIONS
OF FA WITH THEM EXITING THE FAR EAST BY LATER TONIGHT.  WATER VAPOR LOOP
SHOWING UPPER LEVEL SYSTEM OVR WRN KS... WITH SYSTEM TRACKING TO THE NE.
DRYER AIR AT THE MID AND UPPER LVLS WL WORK ITS WAY EWD INTO THE AREA
THROUGH THE NIGHT.

LOW CLOUDS MAY PERSIST HOWEVER ON TUESDAY IN NE OK AS MOISTURE WRAPS
AROUND SFC LOW OVR IOWA AND STRONG 850 MB CAA DVLPS OVR AREA.

TUL 45/54/46/74 4000
MLC 45/58/45/76 5000
BVO 45/53/42/72 7000
IDB 57/62/47/78 7000

...16...

.TUL...NONE.

In the hours before

Special weather statement, Apr 11, 11:45 AM CDT, 5 hours 35 minutes before
OKZ055-071-111745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1144 AM CDT MON APR 11 1994

...VERY HEAVY RAINS ACROSS PARTS OF NORTHEAST OKLAHOMA...

NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINS...
CONTINUE TO MOVE ACROSS NORTHEAST OKLAHOMA THIS MORNING. AT 1140 AM...
THE NATIONAL WEATHER SERVICE RADAR IN TULSA SHOWED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS...EAST AND NORTH OF A LINE FROM PAWHUSKA TO
TULSA TO CHECOTAH TO STILWELL.

THE HEAVIEST RAINS WERE IN A 10 MILE WIDE BAND OF STRONG THUNDERSTORM
WHICH EXTENDED FROM CHELSEA TO OKAY AT 1140 AM. MOVEMENT WAS NORTHEAST
AT 45 MILES AN HOUR.

THE HEAVY RAINS MAY CAUSE SOME BRIEF FLOODING PROBLEMS ACROSS PARTS OF
NORTHEAST OKLAHOMA LATE THIS MORNING AND EARLY THIS AFTERNOON. THE
COUNTIES MOST LIKELY TO EXPERIENCE HEAVY RAINS AND MINOR FLOODING ARE
EASTERN MAYES...NORTHERN CHEROKEE...OTTAWA...DELAWARE...ADAIR AND
SOUTHEAST CRAIG COUNTIES.

THE CURRENT AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF EASTERN
OKLAHOMA BY AROUND 100 PM...BUT ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER EASTERN OKLAHOMA BY EARLY AFTERNOON.

...A FLASH FLOOD WATCH IS IN EFFECT FO.R MOST OF EAST CENTRAL AND
NORTHEAST OKLAHOMA THIS AFTERNOON...
Special weather statement, Apr 11, 1:19 PM CDT, 4 hours 1 minute before
OKC131-143-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
120 PM CDT MON APR 11 1994

...STRONG THUNDERSTORM OVER TULSA...

A STRENGTHENING THUNDERSTORM WAS OVER TULSA EARLY THIS AFTERNOON.
AT 120 AM...THE NATIONAL WEATHER SERVICE RADAR IN TULSA SHOWED THE STORM
TO BE CENTERED JUST NORTHEAST OF DOWNTOWN TULSA. PEA SIZE HAIL AND WINDS
UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

MOVEMENT WAS NORTHEAST AT 35 MILES AN HOUR.8

IF THIS STORM CONTINUES TO STRENGTHEN...A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.
Special weather statement, Apr 11, 1:42 PM CDT, 3 hours 38 minutes before
OKC035-105-131-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
143 PM CDT MON APR 11 1994

...HEAVY DOWNPOURS IN PARTS OF NORTHEAST OKLAHOMA...

AT 140 PM...A CLUSTER OF THUNDERSTORMS WAS EXITING THE TULSA
METROPOLITAN AREA AND MOVING INTO NORTHERN ROGERS COUNTY.  THESE STORMS
WERE PRODUCING HEAVY DOWNPOURS AND MAY PRODUCE SMALL HAIL.  EARLIER
RAINFALL ACROSS NORTHERN ROGERS...SOUTHERN NOWATA...AND MOST OF CRAIG
COUNTIES HAS SATURATED THE GROUND.  ADDITIONAL HEAVY DOWNPOURS MAY CAUSE
FLOODING.  PEOPLE IN THOSE COUNTIES WHERE HEAVY RAINS HAD OCCURRED AND
PEOPLE LIVING IN FLOOD PRONE AREAS SHOULD BE ALERT FOR POSSIBLE FLOODING
IF THE CLUSTER OF THUNDERSTORMS MOVE INTO TvHE AREA.
Special weather statement, Apr 11, 1:45 PM CDT, 3 hours 35 minutes before
OKZ054>077-121200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
145 PM CDT MON APR 11 1994

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
   FOR MUCH OF EASTERN OKLAHOMA...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR A LARGE PART OF EASTERN OKLAHOMA.  THE AREA INCLUDES
THAT PART OF EASTERN OKLAHOMA SOUTH AND EAST OF INTERSTATE 44.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF EASTERN OKLAHOMA...INCLUDING THOSE COUNTIES NORTH OF
INTERSTATE 44.

AT 1 PM...A STATIONARY FRONT EXTENDED FROM NORTHERN ARKANSAS ACROSS
EASTERN OKLAHOMA TO NEAR SEMINOLE.  A COLD FRONT EXTENDED SOUTHWARD
TO NEAR ARDMORE.  MOIST SOUTHERLY WINDS WILL CONTINUE TO PUSH
UNSTABLE AIR NORTH OF THE STATIONARY FRONT...RESULTING IN
STRONG...AND POSSIBLY SEVERE THUNDERSTORMS.

FARTHER SOUTH...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THE COLD FRONT AND MOVE RAPIDLY NORTHEASTWARD.  WARM
TEMPERATURES AND HIGH HUMIDITIES EAST OF THE COLD FRONT...AND SOUTH
OF THE STATIONARY FRONT...WILL PROVIDE SUFFICIENT CONDITIONS FOR
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IN THAT AREA.  IN
ADDITION...STRONG WINDS ALOFT WILL PROVIDE FAVORABLE CONDITIONS FOR
POSSIBLE TORNADO DEVELOPMENT FROM A FEW OF THE STRONGEST
THUNDERSTORMS.

THE MAIN THREAT FOR SEVERE WEATHER NORTH OF INTERSTATE 44 WILL BE
LARGE HAIL...ALTHOUGH DAMAGING WINDS WILL BE POSSIBLE.  SOUTH OF
INTERSTATE 44...LARGE HAIL AND DAMAGING WINDS WILL ALSO BE
POSSIBLE.  HOWEVER...CONDITIONS  WILL ALSO BE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES FROM THE STRONGEST THUNDERSTORMS...DUE TO
STRONG WINDS ALOFT.

IF SPOTTERS HAVE NOT ALREADY BEEN ACTIVATED...THEY SHOULD CLOSELY
MONITOR WEATHER CONDITIONS FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND EARLY TONIGHT.
Special weather statement, Apr 11, 3:02 PM CDT, 2 hours 18 minutes before
OKC035-105-113-131-143-112100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
303 PM CDT MON APR 11 1994

...THUNDERSTORM CLUSTER MOVING TOWARDS KANSAS BORDER...

AT 258 PM...A CLUSTER OF STRONG THUNDERSTORMS CONTINUE OVER PARTS OF
NORTHEAST OKLAHOMA.  THE STRONGEST STORM WAS INDICATED IN NORTHERN CRAIG
COUNTY MOVING NORTHEAST AROUND 40 MPH.  THIS STORM WILL PRODUCE HEAVY
DOWNPOURS AND POSSIBLY SMALL HAIL.  SO FAR...NO REPORTS HAVE BEEN
RECEIVED OF LARGE HAIL FROM THIS STORM CLUSTER.  THE STORM HAS WEAKENED
SLIGHTLY DURING THE PAST 15 MINUTES.

OTHER LESS INTENSE THUNDERSTORMS CONTINUE OVER PARTS OF NORTHEAST
OKLAHOMA.  SOME OF THESE STORMS WILL TRACK OVER AREAS WHICH HAVER ALREADY
RECEIVED HEAVY RAINFALL AND WHERE THE GROUND IS SATURATED.  FLASH FLOOD
WARNINGS REMAIN IN EFFECT FOR PARTS OF OSAGE..TULSA...ROGERS...NOWATA
AND CRAIG COUNTIES.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:42 PM CDTTornado WarningTSABenton33 min
Apr 11, 9:31 AM CDTSevere Thunderstorm WarningTSABenton59 min
Apr 11, 10:00 AM CDTTornado WarningTSABenton30 min
Apr 11, 3:36 PM CDTSevere Thunderstorm WarningTSABenton69 min
Apr 11, 5:20 PM CDTSevere Thunderstorm WarningTSASebastian40 min
Apr 11, 6:42 PM CDTSevere Thunderstorm WarningTSALogan48 min
Apr 11, 6:49 PM CDTSevere Thunderstorm WarningTSAFranklin, Johnson, Logan56 min
Apr 11, 6:58 PM CDTTornado WarningTSAFranklin, Logan32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.